TUESDAY, April 13, 2004 (HealthDayNews) -- When a miserable cold and cough strike at the same time, it's tempting to take the latest over-the-counter cold elixir and top it off with a pain relief medicine.

But you could be setting yourself up for a dangerous overdose.

Many cough and cold medications contain acetaminophen, the active ingredient in such popular remedies as Tylenol. Too much of it can lead to liver damage, and even death, the U.S. Food and Drug Administration warns. So the agency advises consumers to avoid taking multiple medications that contain the same active ingredient together.

Using an off-the-shelf pain relief medicine along with a prescription medication also may pose a risk. Prescription painkillers, such as Percocet or Vicodin, for instance, combine a narcotic analgesic with acetaminophen.

"So people could overdose on it without being aware of it," said Stephen Giroux, past president of the Pharmacists Society of the State of New York.

In response, the FDA has launched an educational campaign to promote the safe use of over-the-counter pain relievers and fever reducers. The campaign focuses on products containing acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs).

Americans buy approximately 5 billion over-the-counter drug products a year, according to the FDA. Pharmacy shelves are packed with more nonprescription options than ever before. More than 700 products sold over-the-counter today use ingredients or dosage strengths that were only available by prescription 30 years ago.

That all means consumers now have more freedom to treat themselves, but it also creates a greater need for information.

"Just because they're available in a nonprescription strength doesn't mean they're always safe," Giroux cautioned.

As many as 100 people die each year and 13,000 land in the emergency room as a result of unintentional overdoses of acetaminophen, FDA statistics show.

Aleve, which contains naproxen sodium, and products like Advil and Motrin, which contain ibuprofen, are common types of NSAIDs. So is aspirin. All are staples of medicine cabinets across America and are used by more than 30 million Americans each day.

While generally safe when used as directed, NSAIDs can cause stomach bleeding in some people, particularly those over 60 who have a history of stomach bleeding or are taking prescription blood thinners or steroids, the FDA cautions.

More than 16,500 people in the United States die and 103,000 are hospitalized from serious side effects of NSAIDs each year, statistics show. Yet many Americans don't realize the risks involved.

Acetaminophen and NSAIDs aren't the only pain relievers that can cause harmful interactions. Combining anti-inflammatory drugs with antacids or an acid blocker such as Pepcid AC or Tagamet to stop the stomach irritation of anti-inflammatories may actually increase the risk of ulcers, according to the National Consumers League (NCL). And by thwarting heartburn symptoms, the acid blockers may prevent patients from getting needed treatment, the group says.

In January 2003, the NCL released results of a Harris Interactive survey in which 44 percent of Americans who had taken an OTC pain reliever in the previous 12 months admitted exceeding the recommended dose. Forty-five percent thought it was safe to take an over-the-counter pain reliever while using another OTC cold or flu medication.

Linda Golodner, president of the Washington, D.C.-based consumer advocacy group, has seen young adults take a swig from a bottle of Nyquil with no regard to safe dosing.

An adult dose of Nyquil contains a cough suppressant, an antihistamine and 1,000 milligrams of acetaminophen. Taking the correct dose along with two Extra Strength Tylenol effectively doubles your dose of acetaminophen while giving you half the recommended daily amount at one time, according to the NCL. Drinking from the bottle further skews the dosing.

"There's a point at which your mother stopped giving you the aspirin and nobody's given you instruction with how to deal with it," said Golodner, who also chairs the National Council on Patient Information and Education.

The FDA requires most over-the-counter medicines to carry a "Drug Facts" label containing information consumers need to know about a product's safe and effective use. Yet many Americans admit they don't read the entire label.

Skipping the part that indicates how long it's safe to take a particular product is one way overdoses occur, Golodner noted. Patients end up taking a product much longer than they should.

"If you're just masking the pain by taking an Advil, an aspirin or a Tylenol, and you don't end up talking to the doctor and it's a chronic pain, then you might be in trouble," she said.

Intentionally doubling up on recommended doses is also a common mistake. "Many times people think, if one is good, two is better," said Giroux.

If you're a parent or caregiver, it's best to consult your doctor or pharmacist if you're not sure which OTC medicine is best for your child, the National Council on Patient Information and Education advises. And since proper dosing for infants and young children is based on their weight, health professionals recommend that parents keep an accurate scale in the house and weigh the child before administering any medicines.

To encourage consumers to ask questions, Sharlea Leatherwood, president of the National Community Pharmacists Association, keeps the over-the-counter cold and cough section of her Kansas City, Mo.-based retail pharmacy near the pharmacy counter.

"It's just a good idea to run by your pharmacist what you're taking over-the-counter," she says.

More information

The National Council on Patient Information and Education has more on using OTC medications safely. The National Consumers League has facts on the risks of OTC pain medicines.

Read this Next
About UsOur ProductsCustom SolutionsHow it’s SoldOur ResultsDeliveryContact UsBlogPrivacy PolicyFAQ